Seven-year-old Chanaka was given temazepam 15 mg (oral solution) as sedation one hour before scheduled dental filling in a couple of his teeth. Although he was subdued (and clearly anxious) before the dose, he became excitable and restless soon after he took temazepam.
Question 1: Why would Chanaka become restless and excitable after dosing with the sedative temazepam?
- Temazepam should always be given with another sedative drug such as an opioid
- The temazepam dose was calculated incorrectly
- Chanaka was ‘playing up’ as a result of his anxiety
- Restlessness and excitability is a direct but infrequent effect of temazepam
- Temazepam is for use in adults only
Question 2: What would be an appropriate response in this case?
- Increase the dose of temazepam because 15 mg was clearly insufficient sedation
- Wait for the restlessness and excitability to subside and consider using nitrous oxide during the procedure if necessary
- Give Chanaka an injection of a benzodiazepine antagonist
Question 3: Roughly, what is the incidence of paradoxical effects such as talkativeness, excitement and irritability in individuals who take a benzodiazepine?
- Affects 1–10% (‘common’ side effect)
- Affects more than 10% (‘very common’ side effect)
- Affects fewer than 0. 1% (‘rare’ side effect)
Benzodiazepines characteristically cause sedation, but rarely their use is associated with talkativeness, euphoria, excitement, aggression with rages, anxiety, restlessness, agitation, irritability, nightmares and vivid dreams, confusion, hallucinations, psychoses, uncovering of depression (possibly accompanied by suicidal thoughts), tachycardia and sweating. These paradoxical effects are also sometimes called disinhibition1 effects.
Paradoxical effects may be accompanied by amnesia (transient global amnesia)—affected individuals may have no recollection of their aberrant or bizarre behaviour.
Factors which increase risk
Children and the elderly are more predisposed to the paradoxical effects of benzodiazepines. A history of alcohol abuse or of psychiatric disorder may also increase the risk of paradoxical reactions.
A benzodiazepine should be used with extreme caution in people with personality disorders given the potential for inappropriate behaviour, hostility and psychoses.
Paradoxical reactions may also follow excessive dose or rapid injection of a benzodiazepine such as midazolam.
The recommended dose of a benzodiazepine should not be exceeded; a benzodiazepine for intravenous use should be administered slowly where possible. In hospital (eg during surgery or distressing procedures), patients should be monitored for paradoxical reactions.
Individuals and their carers should be advised to contact a health professional if the individual manifests uncharacteristic behaviour.
Benzodiazepine treatment should be discontinued if paradoxical effect occurs. (If the benzodiazepine cannot be discontinued, then the dose should be tapered down.) The affected individual should receive supportive and symptomatic treatment.
In some settings (eg during a clinical procedure), it may be necessary to use a medicine to control paradoxical effects or reverse the effects of the benzodiazepine; guidance should be sought from an experienced practitioner.
- Loss of inhibition which can lead to lack of restraint and disregard for social conventions↩
- Sensation of numbness or tingling in the skin, popularly known as ‘pins and needles’↩
- Loss of sense of personal identity, possibly accompanied by feeling that the individual cannot control own actions or speech↩
- Loss of sense of reality with the individual’s surroundings; the external world seeming unfamiliar and unreal↩